What Do to with Swollen Lip After Massaging a Lump? (photo)

I've been having problems with my lips from day 1 since getting juvederm injections. Basically I've delt with swollen top lips, swollen bottom lips.. and now again my top lip is swollen because I saw a lump on the right side of my top lip and decided to massage it out. I did this at 12:40 pm, it is now 9:10 and my whole top lip is fat and huge and the area above my lip is huge. I basically look like an ape. Is this normal to have swelling after massaging a lump out. And what should I do now?

Doctor Answers (7)

Swollen lips after Restylane

+1

I would advise that you use some ice and take some Motrin or Advil to minimize the inflammation. I also use oral steroids such as prednisone for treating post injection swelling.

Since these products are sugar based materials, they tend to attract water and will swell for a few days. Using some steroids for a few days will help wtih the most severe reactions and quickly bring down the swelling


Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Lip swelling after Juvederm injection and Massaging Lump

+1

The first thing to do is to stop massaging your lips. It is normal to experience some selling after lip injection. It is also normal to have swelling and even bruising after massaging your lip, whether or not you have had injections in the area. I advise my patients to refrain from touching or manipulating there lips after injection to avoid this issue.

Next is to apply a cold compress to your lips with caution, to help bring down the swelling. Continue for 24 hours as needed. If you are still unhappy with how your lips look in a week or two, return to your injector for evaluation.

Anifat Balogun, MD
Seattle Facial Plastic Surgeon

Hands down on massaging

+1

Calm down and do not touch. If there were no lumps when you left the doctor, there should be none now. You probably are swollen and the more you irritate the bigger the problem. You can ice(do not allow ice to contact skin directly, use a cloth etc) 10 minutes at a time if you need. If still having problem in a couple of days, see your doctor. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

You might also like...

Lip swelling after filler

+1

Take a deep breath and relax.  The lip often swells after fillers and usually takes a few days to settle down. If concerned, check with your doctor.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Swollen lips from massaging

+1

I advise all my patients to keep a "hands off" approach to the treated areas after any filler injections. At the time of the injection treatments, I will massage all of the filler products so they are exactly where I want them. Once my patient leaves the office they have been instructed to wash the area gently and to use sunscreens and moisturizing lotions as needed. Juvederm is made of hyaluronic acid, a natural component of the skin. It will often cause immediate swelling which can be made worse by the patient manipulating the area. You can apply ice at this point but stop the massaging!

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Swollen lip after massaging

+1

  I agree completely with Dr. Feldman.  STOP MASSAGING.  It is likely that you are doing more harm than good.  Also stop staring at yourself in a mirror.  It is likely that in a few days, things will settle down for you.  If not, an enzyme can be used to remove some of the Juvederm but I'd advise waiting at least a few weeks before doing this.  Good luck!

Lawrence Kass, MD
Saint Petersburg Oculoplastic Surgeon
4.5 out of 5 stars 42 reviews

Swollen Lip after Juvederm Injection and Massage

+1

You may have more than one issue going on.  You may have an excess of Juvederm in one area compounded by bruising and swelling from vigorous massage.  Please stop massaging.  Try some ice and give it a few days to settle down unless more pain and swelling occurs.  If you still have a lump after a few days, please return to your injector to be evaluated.  You may benefit from Hyaluronidase injections to dissolve the lump at that time.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.